Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS Salt Lake City, UT

September 22, 2010Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2010, 6:30 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2010, 6:30 PM MDT (00:30 UTC)
Expired
Sep 22, 2010, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 143 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS55 KSLC 230030
FFWSLC
UTC017-025-230330-
/O.NEW.KSLC.FF.W.0065.100923T0030Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT WED SEP 22 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 930 PM MDT

* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL IN ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE 
TWENTYFIVE MILE CREEK AND COYOTE GULCH DRAINAGES. 

FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND 
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE 
RIVER. RADAR ESTIMATES OF 0.5 TO 0.75 HAVE OCCURRED IN THE LAST HOUR 
OVER BOTH DRAINAGES IN ADDITION TO 2 TO 2.5 INCHES OF RAINFALL FROM 
EARLIER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
      3751 11143

$$

CRK
3 follow-up statements
788 
WGUS75 KSLC 230103
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT WED SEP 22 2010

UTC017-025-230330-
/O.CON.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
703 PM MDT WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  HEAVY RAINFALL IN 
ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE TWENTYFIVE MILE 
WASH AND COYOTE GULCH DRAINAGES. THIS INCLUDES THE HOLE IN THE ROCK 
ROAD FROM NORTH OF THE TWENTYFIVE MILE WASH TO NEAR THE ESCALANTE 
RIVER. 

FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND 
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE 
RIVER. RADAR ESTIMATES OF 0.75 TO 1 INCH HAVE OCCURRED IN THE LAST 
HOUR OVER BOTH DRAINAGES IN ADDITION TO 2 TO 2.5 INCHES OF RAINFALL 
FROM EARLIER THIS AFTERNOON. 

COUNTY OFFICIALS HAVE REPORTED A FLASH FLOOD CROSSING THE HOLE IN 
THE ROCK ROAD EARLIER THIS EVENING NEAR TWENTYFIVE MILE WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
      3751 11143

$$

CRK
018 
WGUS75 KSLC 230136
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
736 PM MDT WED SEP 22 2010

UTC017-025-230330-
/O.CON.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
736 PM MDT WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  HEAVY RAINFALL IN 
ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE TWENTYFIVE MILE WASH 
AND COYOTE GULCH DRAINAGES. THIS INCLUDES THE HOLE IN THE ROCK ROAD 
FROM NORTH OF THE TWENTYFIVE MILE WASH TO FORTY MILE CREEK. 

FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND 
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE 
RIVER. RADAR ESTIMATES OF 2 TO 2.5 INCHES OF RAINFALL HAVE OCCURRED 
ALONG THESE DRAINAGES. 

COUNTY OFFICIALS HAVE REPORTED A FLASH FLOOD CROSSING THE HOLE IN 
THE ROCK ROAD EARLIER THIS EVENING NEAR TWENTYFIVE MILE WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
      3751 11143

$$

CRK
698 
WGUS75 KSLC 230325
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT WED SEP 22 2010

UTC017-025-230333-
/O.EXP.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
925 PM MDT WED SEP 22 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR NORTHEASTERN
KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

HEAVY RAINFALL HAS ENDED OVER THE TWENTYFIVE MILE WASH AND COYOTE 
GULCH DRAINAGES. RUNOFF HAS LESSENED AND WILL CONTINUE TO DECREASE 
OVER THE NEXT FEW HOURS. 

COUNTY OFFICIALS REPORTED SEVERAL WASHOUTS ALONG THE HOLE IN THE 
ROCK ROAD THIS AFTERNOON. ANYONE TRAVELING IN THIS AREA OVERNIGHT 
SHOULD BE PREPARED FOR POOR ROAD CONDITIONS AND WASHED OUT ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
      3751 11143

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 4:43 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 22, 4:43 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT WED SEP 22 2010

.SYNOPSIS...A PACIFIC TROUGH WILL CROSS THE REGION TONIGHT. DRIER
WESTERLIES WILL SPREAD BACK INTO THE AREA THURSDAY. HIGH PRESSURE
WILL BUILD THROUGH THE WEEKEND AND REMAIN DOMINANT THROUGH MUCH OF
NEXT WEEK.

&&

.DISCUSSION...PACIFIC TROUGH CARVING THROUGH THE GREAT BASIN
TODAY IS JUST NOW REACHING THE WESTERN FRINGES OF THE STATE. A
WEAK COLD FRONT THAT HAS REMAINED NEARLY STATIONARY FOR THE LAST
SEVERAL HOURS OVER NORTHWESTERN UTAH HAS SLOWLY STARTED TO SURGE
SOUTHEAST ALONG THE WASATCH FRONT THIS AFTERNOON. THE MID
LEVEL TROUGH AXIS AND ASSOCIATED COLD POOL HAS NOSED INTO THE
WESTERN DESERTS AND WILL REACH THE INTERSTATE 15 CORRIDOR BY MID
EVENING.

CONVECTION BLEW RAPIDLY EARLIER TODAY WITHIN MOIST AIRMASS THAT
WAS PULLED NORTH AHEAD OF THE APPROACHING TROUGH. UTAH HAS BEEN
IN THE SWEET SPOT FOR CONVECTION TODAY...WITH NUMEROUS STRONG
THUNDERSTORMS DEVELOPING FROM ROUGHLY OGDEN SOUTH TO UTAHS DIXIE
AND POINTS EAST. INTENSE RAINFALL RATES AND TRAINING OF STORMS
WAS SUFFICIENT TO WARRANT SEVERAL FLASH FLOOD WARNINGS ACROSS
GRAND STAIRCASE/ESCALANTE NATIONAL MONUMENT AND WITHIN CAPITOL
REEF NATIONAL PARK...WITH ONE VERIFIED EVENT REPORTED ALREADY.
PRESENCE OF SHEAR EVEN ALLOWED FOR BORDERLINE SEVERE THUNDERSTORM
ORGANIZATION...WITH HAIL UP TO NICKLE SIZE REPORTED IN LEHI AND
ALPINE JUST SHY OF MIDDAY.

SURFACE DEWPOINTS HAVE BEEN CRASHING ACROSS THE WESTERN DESERTS
AND UTAH DIXIE THROUGHOUT THE AFTERNOON...WITH MANY SITES THAT
WERE PREVIOUSLY IN THE UPPER 40S NOW FALLING INTO THE 30 DEGREE
RANGE. ADDITIONALLY...A MID LEVEL DRY TONGUE HAS SURGED INTO THE
WESTERN HALF OF THE STATE ALLOWING A BIT OF DRY ENTRAINMENT INTO
CONVECTION THAT CONTINUES TO PERSIST AT THIS TIME. RESULT IS
SHALLOWER CONVECTIVE CELLS LESS INTENSE IN NATURE ACROSS CENTRAL
AND NORTHERN UTAH. FURTHER EAST...BREADTH OF MOISTURE CONTINUES
TO FUEL STRONGER CELLS WITH INTENSE PRECIP RATES...SOME EXHIBITING
WEAK ORGANIZATION. ANTICIPATE THESE TRENDS IN ACTIVITY TO CONTINUE
INTO THE OVERNIGHT HOURS WITH A GRADUAL EASTWARD SHIFT OF
AFOREMENTIONED DRY SLOT. ALLOWING GOING FLASH FLOOD WATCH TO
CONTINUE THROUGH 10PM ACROSS SOUTHCENTRAL/SOUTHEASTERN UTAH...BUT
HAVE CANCELLED WATCH FOR UTAHS DIXIE DUE TO ABOVE STATED REASONING.

MID LEVEL COLD POOL ASSOCIATED WITH TROUGH PASSAGE TRACKING
THROUGH NORTHERN UTAH SHOULD INCREASE AREAL COVERAGE OF PRECIP
EARLY THIS EVENING AFTER A BRIEF LULL IN ACTIVITY...BUT
AGAIN...RAINFALL RATES SHOULD BE ON THE LIGHTER SIDE AND MORE
SYNOPTIC IN NATURE.

THE TROUGH WILL PROGRESS RAPIDLY EAST THROUGH THE STATE OVERNIGHT.
PRECIP TO WANE WEST TO EAST RATHER SHARPLY IN SUBSIDENT
ENVIRONMENT AND A DRIER WESTERLY FLOW ALOFT THROUGH THE LATTER
HALF OF THE NIGHT.

TEMPS STATEWIDE WILL FALL TO SEASONAL NORMS THURSDAY IN WAKE OF
TROUGH...WITH PLEASANT EARLY FALL CONDITIONS DOMINATING. RIDGING
WILL AMPLIFY NORTHWARD THIS WEEKEND AND REMAIN IN PLACE THROUGH
MUCH IF NOT ALL OF NEXT WEEK ALLOWING TEMPS TO SURGE WELL ABOVE
NORMAL ONCE AGAIN.

&&

.AVIATION...RAIN SHOWERS WILL CONTINUE TO MOVE ACROSS THE SLC
TERMINAL AND VICINITY THROUGH AROUND 06Z. ISOLATED THUNDERSTORMS
WILL BE EMBEDDED IN THESE SHOWERS...AND THERE IS A 20 PERCENT CHANCE
OF THUNDERSTORMS DIRECTLY IMPACTING THE SLC TERMINAL. PREVAILING
CIGS WILL BE ABOVE 7000FT AGL...BUT WILL OCCASIONALLY DROP BELOW
7000FT NEAR SHOWERS. SKIES WILL GRADUALLY CLEAR AFTER MIDNIGHT AS A
DRIER AIRMASS SPREADS INTO THE AREA. NORTH WINDS HAVE SURGED ACROSS
THE TERMINAL AND WILL LIKELY BE MAINTAINED THROUGH 06-08Z WHEN
SOUTHERLY DRAINAGE WINDS ARE EXPECTED TO RETURN.

&&

.FIRE WEATHER...A BROAD TROUGH WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT AND EXIT THE STATE BY THURSDAY MORNING. RAINFALL
TODAY HAS HELPED FIRE CONDITIONS AND ITS EFFECTS WILL LINGER INTO
THURSDAY. COOLER AND MORE STABLE AIR WILL MOVE INTO THE REGION FOR
THURSDAY AND FRIDAY. HIGH PRESSURE ALOFT WILL BUILD THIS
WEEKEND...ALLOWING FOR A GRADUAL WARMING AND DRYING TREND...WITH
FIRE WEATHER THREATS INCREASING ONCE AGAIN THROUGH EARLY NEXT
WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
     UTZ420>427-431>441.

     FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...MERRILL
FIRE WEATHER...SAR
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 6:26 PM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
626 PM MDT WED SEP 22 2010

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
626 PM MDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

MOISTURE WILL REMAIN ACROSS THE NORTHERN AND EASTERN PORTIONS OF
THE OUTLOOK AREA INTO TONIGHT THEN BEGIN TO SHIFT EAST AFTER
MIDNIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS ACTIVE THROUGH
THE EVENING BEFORE WINDING DOWN LATE TONIGHT.

HEAVY RAIN WILL STILL BE POSSIBLE WITH SOME OF THESE STORMS...
PARTICULARLY EAST OF INTERSTATE 15.

GUSTY WINDS AND A THREAT OF LIGHTNING WILL CONTINUE TO BRING A
FIRE WEATHER HAZARD TO MOST OF THE AREA THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY WEATHER WITH TEMPERATURES NEAR SEASONAL NORMALS ARE EXPECTED
THURSDAY. IT WILL REMAIN DRY WITH A WARMING TREND FRIDAY THROUGH
EARLY NEXT WEEK AS HIGH PRESSURE DOMINATES THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Sep 22, 4:05 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 NE BIG WATER          37.08N 111.65W
09/22/2010                   KANE               UT   PARK/FOREST SRVC

            FLASH FLOODING ALONG WAHWEAP CREEK NEAR BIG WATER. 4 TO 6
            FEET DEEP AND 100 FEET WIDE AT THE PEAK. LOGS AND OTHER
            DEBRIS REPORTED.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:09 PM MDTSpecial Weather StatementSLC36 min
Sep 22, 7:25 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan, Wayne35 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.